Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 14, 2012, 4:01 PM CDT for Lawrence County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2012, 4:01 PM CDT (21:01 UTC)
- Expired
- Mar 14, 2012, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1678 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:53 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 14, 3:53 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 353 PM CDT WED MAR 14 2012 .DISCUSSION... COMPARED TO 24 HOURS AGO...A SOMEWHAT BUSIER DAY IN THE WEATHER DEPARTMENT FOR THE TENNESSEE VALLEY. CURRENT RADAR INDICATED ISOLATED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS FIRING ALONG A WEAK BOUNDARY EXTENDING FROM THE MID MISSISSIPPI RIVER VALLEY TO THE SE COAST. THIS ACTIVITY WAS TRACKING TO THE ESE 15-20 MPH...WITH PRIMARY THREATS MAINLY OF GUSTY WINDS AND HAIL. OTHERWISE ON A BIG PICTURE...A SUMMER-LIKE PATTERN EXISTED ACROSS MUCH OF THE LOWER-48. A ZONAL/SPLIT FLOW CONTINUED...WITH AN ACTIVE NORTHERN STREAM BRINGING A SERIES OF STORMS ACROSS THE PACIFIC NW. THE SUBTROPICAL JET WAS ALSO BRINGING MORE HIGH ALTITUDE MOISTURE ACROSS THE BAJA AND NORTHERN MEXICO...TO ACROSS THE DEEP SOUTH. THAT MOISTURE AND THE ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL BRING UNSETTLED WEATHER TO THE AREA...BEGINNING LATER TONIGHT. HAVE EXTENDED ISOLATED CONVECTION INTO THE EARLY EVENING...WITH A BREAK IN THE WEATHER LATE THIS EVENING. HAVE INCREASED RAIN CHANCES AFTER MIDNIGHT...COINCIDING WITH THE APPROACH OF DEEPER MOISTURE AND SUPPORT. MOSTLY CLOUDY SKIES AND A GOOD CHANCE OF SHOWERS/STORMS IS EXPECTED THU INTO FRI...AS DECENT CONVERGENCE AND MOISTURE REMAIN. FORECAST SOUNDINGS FROM TODAYS MODEL RUNS NOTE MORE PRECIP WATER THAN YESTERDAYS OUTPUT...THUS A BETTER CHANCE FOR LOCALLY HEAVY RAIN (ESPECIALLY GIVEN RELATIVELY SLOW STORMS SPEED AND EFFECTS FROM CELLS REPEATING OVER THE SAME AREA). CAPE PARAMETERS...FROM THE SOUNDINGS WERE IN THE 2K RANGE...ALONG WITH NEGATIVE LIFTED/ SHOWALTER INDEXES...TYPICAL WHEN IN AN UNSTABLE REGIME. TOTAL SHEAR VALUES CONTINUE ON THE LOW SIDE. WEAK SHEAR AND A LACK OF STRONG UPPER LEVEL SUPPORT AND/OR FORCING FROM A BOUNDARY LIKE A FRONT... WILL HELP KEEP WIDESPREAD SEVERE CHANCES LOW. RAIN CHANCES SHOULD DIMINISH BY THE WEEKEND...AS UPPER LEVEL RIDGING BUILDS OVER THE EASTERN CONUS. THIS WILL RESULT IN EVEN WARMER TEMPS...WITH HIGHS RISING INTO THE LOWER AND POSSIBLY SOME MID 80S READINGS. BEFORE THEN...HIGHS FOR TOMORROW...THE IDES OF MARCH WILL WARM INTO THE UPPER 70S TO AROUND 80...WITH MORE CLOUDS AND RAIN CHANCES KEEPING TEMPERATURES TEMPERED. HIGHS BY SATURDAY WILL PUT THE OLD RECORD OF 82-1963 IN JEOPARDY OF BEING EQUALED OR ECLIPSED. RECORD HIGHS AT MUSCLE SHOALS OVER THE NEXT DAYS ARE SAFER IN THE UPPER 80S. HIGH TEMPERATURES BY NEXT TUE/WED SHOULD COOL SOMEWHAT AS THE RIDGES WEAKENS SOMEWHAT...AND THE MODERATED EFFECTS OF COOLER AIR FROM THE NORTH ATLANTIC FILTERS FURTHER INLAND. RSB && .AVIATION... /ISSUED 1215 PM CDT WED MAR 14 2012/ FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE FORECAST PERIOD. AFTERNOON CU FIELD WILL CONTINUE TO INCREASE TO NEAR BKN BUT SHOULD REMAIN ABV 3KFT...WHILE VERY ISOL SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS THE AREA. ONLY BRIEF AND LIMITED IMPACTS ARE EXPECTED IF ANY STORMS SHOULD DIRECTLY IMPACT THE TERMINALS (BRIEF GUSTY WINDS MAINLY OUT OF THE W AND SHORT VIS/CIG DROPS TO MVFR WILL BE POSSIBLE)...SO HAVE INCLUDED ONLY A CB MENTION THRU 23Z DUE TO SPARSE COVERAGE OF STORMS AND DIFFICULTY OF TIMING THE IMPACTS. CLOUD COVER SHOULD DIMINISH SLIGHTLY OVERNIGHT AND MAY LEAD TO EARLY MORNING MVFR FOG AT BOTH TERMINALS BEFORE LOWER CIGS AND MORE SHRA/TSRA ARRIVE AFTER 13Z. CCC && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 60 80 58 82 57 / 20 40 40 40 20 SHOALS 59 81 59 83 57 / 30 40 40 40 20 VINEMONT 60 78 60 81 58 / 20 40 40 40 20 FAYETTEVILLE 57 80 59 81 57 / 30 40 50 40 20 ALBERTVILLE 54 77 58 78 57 / 20 40 40 40 20 FORT PAYNE 52 79 55 81 56 / 20 40 40 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 14, 12:46 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1246 PM CDT WED MAR 14 2012 ALZ001>010-016-TNZ076-096-097-150300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1246 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND MAY DEVELOP AGAIN LATE TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE PUSHES ACROSS THE AREA. A FEW STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH FRIDAY NIGHT AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITHIN SOME STRONGER THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS THURSDAY AND FRIDAY. HOWEVER...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BCC/CCC
In the hours before
Special weather statement, Mar 14, 1:59 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT WED MAR 14 2012
ALZ004-141930-
LAWRENCE-
159 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 230 PM
CDT...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWN CREEK...OR 14 MILES NORTH OF MOULTON...
MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COURTLAND.
WHEELER.
HILLSBORO.
CHALYBEATE SPRINGS...CADDO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3465 8749 3465 8748 3465 8744 3469 8745
3471 8743 3472 8743 3479 8737 3463 8710
3453 8711 3441 8721
TIME...MOT...LOC 1858Z 308DEG 16KT 3466 8736
CCCSpecial weather statement, Mar 14, 2:26 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT WED MAR 14 2012
ALZ004-007-142000-
LAWRENCE-MORGAN-
226 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 300 PM CDT...
AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING SOUTHEAST AT 15 MPH. AN
ADDITIONAL STRONG THUNDERSTORM IS SOUTHWEST OF WREN...MOVING
SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MOULTON.
WREN.
SPEAKE...DANVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3444 8744 3459 8732 3448 8699 3430 8711
3429 8720 3430 8731
TIME...MOT...LOC 1925Z 294DEG 12KT 3451 8729
CCCSpecial weather statement, Mar 14, 2:37 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT WED MAR 14 2012
ALZ004-005-007-142000-
LAWRENCE-LIMESTONE-MORGAN-
237 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 300 PM CDT...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHEELER...OR 15 MILES SOUTHWEST OF ATHENS...
MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HILLSBORO.
RIPLEY.
TRINITY...TANNER.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3481 8694 3458 8696 3462 8731 3476 8730
3476 8727 3478 8728 3480 8723
TIME...MOT...LOC 1937Z 286DEG 14KT 3471 8720
CCCSpecial weather statement, Mar 14, 2:59 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT WED MAR 14 2012
ALZ004-007-016-142030-
CULLMAN-LAWRENCE-MORGAN-
259 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...LAWRENCE AND MORGAN
COUNTIES UNTIL 330 PM CDT...
AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WREN...OR 5 MILES SOUTH OF MOULTON...MOVING
SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM IS 5 MILES SOUTH OF
WREN...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SPEAKE.
BATTLEGROUND.
NORTHEAST PORTIONS OF BANKHEAD NATIONAL FOREST.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3430 8712 3430 8729 3443 8741 3452 8722
3436 8702 3429 8695 3418 8711 3419 8712
TIME...MOT...LOC 1956Z 304DEG 13KT 3440 8725
CCCLocal storm report, Mar 14, 3:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL WREN 34.43N 87.29W
03/14/2012 E0.50 INCH LAWRENCE AL TRAINED SPOTTER
DIME SIZE HAIL WAS REPORTED THROUGH 1 PM AT A RESIDENCE
IN THE WREN COMMUNITY.
&&
KWEBERSpecial weather statement, Mar 14, 3:27 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT WED MAR 14 2012
ALZ004-016-142100-
CULLMAN-LAWRENCE-
327 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND LAWRENCE COUNTIES
UNTIL 400 PM CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANDERSVILLE...OR 8 MILES SOUTHWEST OF
MOULTON...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3418 8712 3430 8712 3430 8738 3436 8753
3453 8744 3439 8711 3432 8711 3431 8702
3416 8708
TIME...MOT...LOC 2027Z 295DEG 18KT 3441 8738
SSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 1:46 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Mar 14, 1:59 PM CDT | Special Weather Statement | HUN | Lawrence | 31 min |
| Mar 14, 2:26 PM CDT | Special Weather Statement | HUN | Lawrence | 34 min |
| Mar 14, 2:37 PM CDT | Special Weather Statement | HUN | Limestone | 23 min |
| Mar 14, 2:59 PM CDT | Special Weather Statement | HUN | Lawrence | 31 min |
| Mar 14, 3:27 PM CDT | Special Weather Statement | HUN | Lawrence | 33 min |
| Mar 14, 3:32 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 28 min |
| Mar 14, 3:57 PM CDT | Flash Flood Warning | HUN | Franklin, Lawrence | 3 hr |
| Mar 14, 4:51 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 17 min |
| Mar 14, 5:11 PM CDT | Special Weather Statement | HUN | Lawrence | 34 min |
| Mar 14, 6:02 PM CDT | Special Weather Statement | HUN | Franklin | 28 min |
| Mar 14, 6:12 PM CDT | Special Weather Statement | HUN | Colbert | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.